Should I take a pregnancy test?

Patient

Q: I am on birth control, but I was on an antibiotic for a UTI this month. I had my regular period on June 4th (I always start on a Wednesday) and finished on June 7th. My periods are always regular and always 4 days. My doctor advised using a backup method of birth control for this month because of the medication. We did not and we had unprotected sex without withdrawal on day one of my fertile days. 2 weeks later, I experienced light headenbess, nausea, cramps, bloating, and different signs that are abnormal for me. My period was due July 2nd. I experienced no bleeding which is highly abnormal for me because I've never missed a period or spotted. However July 3rd-4th, I experienced light bleeding. Not even enough to halfway fill a tampon over 5 hours. Should I take a pregnancy test?

Symptoms:  Runny nose, nausea, sore nipples, moodiness, light headedness, spotting on day period is due, mild cramps
Doctor

A:   Well it is never a good idea to ignore your doctor's advice. You seem to be at high risk of an accidental pregnancy. It would be a good idea to take a pregnancy test especially as you seem to be experiencing implantation bleeding and pregnancy symptoms.
There are two ways that antibiotics may reduce the action of birth control pills. Some antibiotics are enzyme inducers i.e they cause the enzymes in the liver to increase the break-down of estrogens present in the birth control pills and thereby can decrease the levels of estrogens in the body and the effectiveness of the pills. This can result in pill failure putting you at risk of an unwanted pregnancy.
The other way that antibiotics could affect the effectiveness of birth control pills is by reducing the re-circulation of estrogens within the body. Estrogens in birth control pills are converted in the liver to other chemicals which are then secreted into the intestines in the bile that is produced by the liver. Bacteria in the intestine convert these chemicals back into the active estrogen which is then reabsorbed into the body. Antibiotics can kill the bacteria that convert the inactive chemicals to the active estrogen, thereby reducing the potency of the pills. It is therefore recommended that women taking birth control pills use a second reliable method of birth control when taking antibiotics.
The only option remaining now is to do a pregnancy test to end your dilemma. Hope you will take your doctor's advice more seriously in the future.

Related Q&A

Q: I had sex on my ovulation day, took ellaone 30 minutes after condom broke and ejaculation. Is there a high chance of ...

Q: I had an IUD inserted November 7 and the first week I experience severe cramping and now about three weeks after I am...

Q: Either the day of ovulation or the day before me and my girlfriend were grinding naked I realized ther was Precum so ...

Q: I engaged in a sexual activity, but we didn't do sexual intercourse. But, his precum was smeared outside my vagina (n...

Q: On the day of ovulation I rubbed my penis between her but cheeks but never bellow the anus I am worried that the Prec...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews